Wisconsin, 2017

Flood in Wisconsin, February 24 to 28, 2017

February 24 to 28, 2017 · NWS MKX · 1 event in 1 county or zone

Snow melt and rainfall led to flooding on the Wisconsin River at Portage and surrounding areas. Moderate flood stage was reached.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Snow melt and rainfall led to flooding on the Wisconsin River at Portage and surrounding areas. Moderate flood stage was reached.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 24, 3:53 AM CST, 7 minutes earlier.

Area forecast discussion, Feb 24, 3:53 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
353 AM CST Fri Feb 24 2017

.TODAY AND TONIGHT...Forecast Confidence Is Medium.

Strong upward vertical motion from low level frontogenesis response
fields and low level jet nose helping drive precipitation across the
area. Mix of rain and freezing rain, with some snow and sleet,
continues across the Winter Weather Advisory area. Mainly rain is
occurring elsewhere. Elevated convection also continues to push
through the area, producing several reports of pea size hail along
the way.

This area of strong upward vertical motion will push north and east
of the area this morning. Mesoscale models suggest that there may be
more light precipitation developing along the 850 mb
convergence/baroclinic zone for the rest of the morning into the
afternoon. Some of these models are not as optimistic with more
precipitation developing. Thus, some uncertainty here with trends
into this afternoon. For now, will bank on low level convergence to
continue to generate light precipitation into the afternoon.

One issue will be the potential for a period of freezing rain moving
east across the area not in the current Winter Weather Advisory this
evening, before the change to light snow later tonight. The ice
crystals are lacking during the evening, and forecast soundings are
showing potential for freezing rain developing. This will battle the
milder road temperatures in this area, which may limit the extent of
any icing.

Still, this may cause hazardous travel conditions this evening.
Thus, the Winter Weather Advisory may need to be expanded across the
rest of the forecast area for this evening. Later shifts can re-
evaluate this potential, as it would not occur until this evening.
The Advisory continues as is across the rest of the area.

The change to light snow is still on track for this evening and
overnight west to east across the area. Snowfall amounts should be
in the 2 to 3 inch range toward the Dells and Montello, with lower
amounts to the south and east.

.SATURDAY - Confidence...Medium
500 millibar low center proggd to be over ern WI in the morning. In
the low levels we will be well in the cold advection regime with
amplifying thermal trough. Gusty nw winds and the lingering light
snow associated with the upper low will make for wintery morning.
This system is then proggd to exit in the afternoon so have kept
pops confined to the morning for now. Any additional morning
accums look like about 1/2 inch or so. many areas will remain in
the 20s for highs.

.SUNDAY - Confidence...Medium
Models continue to show a weak mid level wave riding through with
light or no qpf. Surface/850 low tracks to our north with weak
reflection of trough in the low levels. So for now just small pops
in our far north. 925 temps will bounce back to near zero celsius so
some modification in temps from the chilly Saturday.

.MONDAY - Confidence...Medium Still looks dry as weak ridging slides
off to the east. A bit of a return flow sets up but low level winds
primarily southeast and rather weak. Precip with next system stays
to our south.

.MONDAY NIGHT THROUGH WEDNESDAY - Confidence...Medium
Next low is still proggd to track across WI on Tuesday and then
shift off to our northeast Tuesday night into Wednesday. At this
time it still looks like a mostly warm system for us with some
mixiness possible at times within the initial moist push Monday
night into Tuesday. However the 00z ECMWF keeps much of this to our
south. Meanwhile the GEM and GFS both show a good slug of precip
with the waa but the GEM is much faster bringing this in Monday
evening while the GFS holds off until the daytime Tuesday. The
mid/upper level dynamics arrive Tuesday and Tuesday night with
both the GFS and ECMWF showing the 850 low tracking across WI this
period. COld advection regime starts later Tuesday night with
some possible wraparound light snow into Wednesday. GFS is more
bullish with the light qpf while the ECMWF shows very little or
nothing at all on Wednesday.

.THURSDAY - Confidence...Medium
Another shortwave moves in from the northern Plains within the
northwest flow aloft. GFS and ECMWF are in decent agreement this far
out while the GEM shows nothing. This one looks like it would have
more cold air to tap left in place behind the last low. So some
accumulation potential with this clipper type system.

&&

.AVIATION/12Z TAFS/...Area of winter precipitation will continue
early this morning across the area, with a rain and freezing rain
mix in northern and western portions of the area, including
Madison. Mainly rain is expected elsewhere. Elevated thunderstorms
should continue to move through for the next few hours as well.

There may be a period of light precipitation for a time this morning
into the afternoon. Mainly freezing rain and rain should linger in
the northern and western areas, including Madison, with ice
accumulations up to 0.20 inches. Mainly rain is expected elsewhere.
Some uncertainty here with how widespread any light precipitation
will be.

There may be a period of light freezing rain pushing east across the
area this evening, before changing to light snow. Some uncertainty
here with this occurring. Snowfall amounts of 1 to 3 inches are
forecast mainly later this evening into early Saturday morning,
highest toward the Dells and Montello.

Mainly IFR category ceilings with visibilities down to near
alternate minimums are expected. Gusty northeast winds today will
back north tonight.

&&

.MARINE...Extended Gale Warning through 15z today to account for
stronger winds to potentially gale levels as strong low draws
closer and gradient remains tight. Gale Warning will eventually
transition to a Small Craft Advisory with gusty winds persisting
as low shifts into lower Michigan later today.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 6 AM CST Saturday for WIZ046-047-
     051-052-056>060-062-063.

LM...Gale Warning until 9 AM CST this morning for LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION...Wood
Saturday THROUGH Thursday/Marine...Collar
Hazardous weather outlook, Feb 23, 3:33 PM CST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
333 PM CST Thu Feb 23 2017

WIZ046-047-051-052-056>060-062>072-242145-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
333 PM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

A mix of rain and snow is forecast this evening north of Madison
and Milwaukee, becoming mainly freezing rain with snow and sleet
mixing in later tonight into Friday morning.

A Winter Weather Advisory is in effect from Midnight tonight
through Friday night north of a line from Mineral point to Madison
to Port Washington. The mixed precipitation will cause slippery
roads and possible hazardous travel for the Friday early morning
commute.

There are slight chances for thunderstorms later tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There are slight chances for thunderstorms into Friday Afternoon,
especially far southwest.

Rainfall amounts tonight into Friday will cause area rivers to
rise.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, snow and ice
reports will be appreciated.

LMZ643>646-242145-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
333 PM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A Small Craft Advisory is in effect this evening, with a Gale
Warning after midnight. There is a slight chance for
thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

A Small Craft Advisory will be needed Friday into Saturday night,
for gusty winds and elevated waves.

There are slight chances for thunderstorms into Friday afternoon.

Winds will approach Small Craft Advisory levels Sunday into
Sunday evening, and again on Wednesday.

Hentz

www.weather.gov/mkx

In the hours before

Local storm report, Feb 24, 12:57 AM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1257 AM CST FRI FEB 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     SNOW             SHEBOYGAN               43.75N 87.72W
02/24/2017  M2.0 INCH        SHEBOYGAN          WI   TRAINED SPOTTER

            THUNDERSNOW REPORTED AT TIME OF OBSERVATION.

&&

PC
Local storm report, Feb 24, 3:00 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 AM CST FRI FEB 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HAIL             NEW BERLIN              42.97N 88.13W
02/24/2017  M0.25 INCH       WAUKESHA           WI   TRAINED SPOTTER

0258 AM     HAIL             WEST ALLIS              43.01N 88.03W
02/24/2017  M0.50 INCH       MILWAUKEE          WI   TRAINED SPOTTER

&&

PC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Columbia

When
February 24, 4:00 AM CST to February 28, 6:15 AM CST
Where
Columbia County, 3.15 mi WSW of Portage Arpt to 1.06 mi SSW of Dekorra
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.546, -89.533

The Wisconsin River near Portage reached moderate flood stage, eventually cresting at 18.44 feet during the evening of February 26th. Widespread flooding of the Blackhawk Park and Long Lake areas occurred with many flooded roads and road closures in that area. Some seasonal homes along Old River Road were surrounded by floodwaters. Farther south in the Town of Dekorra, a few homes had floodwaters in the first floor along with the flooding of outbuildings. Floodwaters also flowed over County Highway V and River Oaks Road in the Town of Dekorra. Some residents had to use canoes or boats for transportation to and from their homes. On the west side of Portage and north of the river, floodwaters affected River Shores Rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673526.